Nebraska, 2011

Hail in Nebraska, June 16, 2011

June 16, 2011 · NWS LBF · 1 event in 1 county or zone

Isolated severe thunderstorms developed during the early morning hours across southwest Nebraska and produced hail up to golf ball size on June 16th, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed during the early morning hours across southwest Nebraska and produced hail up to golf ball size on June 16th, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 2:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 AM CDT THU JUN 16 2011

.SHORT TERM...TODAY THROUGH SUNDAY

MAIN FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES TODAY INTO
FRIDAY MORNING...THEN AGAIN ON SATURDAY AND SUNDAY.

AT 07Z...WATER VAPOR IMAGERY INDICATED LONGWAVE TROUGHING OVER THE
WESTERN CONUS WITH A VIGOROUS SHORTWAVE TROUGH CENTERED OVER
SOUTHERN ALBERTA WHILE ANOTHER COUPLE OF WEAK SHORTWAVES WERE
MOVING ONSHORE...THE FIRST ONTO THE NORTHERN CALIFORNIA COAST
WHILE THE SECOND WAS OVER SOUTHERN CALIFORNIA. OVER THE
PLAINS...RIDGING ALOFT WAS OBSERVED WITH A SHORTWAVE DOWNSTREAM
OVER WISCONSIN. AT THE SURFACE...A COMPLEX PATTERN WAS OBSERVED
WITH AN ELONGATED LOW WITH CENTERS OVER EAST CENTRAL WYOMING AND
SOUTHEAST COLORADO. THE PRIMARY WARM FRONT WAS LOCATED WELL TO THE
SOUTH OVER SOUTHERN OKLAHOMA BUT GOING ALOFT...THE LOW LEVEL JET
HAD STRENGTHENED OVERNIGHT WITH MOISTURE TRANSPORT BEING FOCUSED
INTO SOUTHWEST NEBRASKA. THIS ENHANCED CONVECTION AS IT MOVED
ACROSS SOUTHERN NEBRASKA EARLY THIS MORNING.

ONGOING CONVECTION WILL BE EAST OF THE FORECAST AREA BEFORE
DAYBREAK AND LATEST RUC IS INDICATING UPSTREAM CONVECTION SEEN
INTO UTAH WILL DISSIPATE BY 12Z. MOISTURE TRANSPORT INTO THE AREA
APPEARS TO WANE AS THE MORNING PROGRESSES SO FEEL THIS IS A
LIKELY OUTCOME AND WILL GO WITH A PRIMARILY DRY FORECAST FOR THE
MORNING. FOR THE REMAINDER OF TODAY...THE SHORTWAVE TROUGH OVER
SOUTHERN ALBERTA WILL STAY ANCHORED THERE...BUT A RATHER POTENT
IMPULSE OF ENERGY WILL ROTATE AROUND THE MAIN FEATURE WHICH WILL
PUSH INTO WYOMING THIS EVENING. THE WEAK SHORTWAVE TROUGH OVER
SOUTHERN CALIFORNIA WILL MOVE THROUGH THE FLOW AND PUSH INTO THE
CENTRAL PLAINS THIS EVENING AS WELL. SOUNDINGS INDICATE THAT MID
LEVEL LAPSE RATES WILL BE QUITE STEEP WITH MU CAPES THIS AFTERNOON
OF 3 TO 4K J/KG. DEEP LAYER SHEAR ALSO LOOKS TO BE FAVORABLE FOR
STRONG TO SEVERE STORMS WHENEVER ACTIVITY WOULD INITIATE. DOES
LOOK LIKE THE MAJORITY OF THE FORECAST AREA WILL STAY CAPPED
THROUGH THE AFTERNOON AND CONVECTION WILL HOLD OFF UNTIL THE
ENERGY FROM THE SHORTWAVES GET CLOSER THIS EVENING TO HELP BRING
SOME LARGE-SCALE LIFT TO THE AREA. EXPECTING CONVECTION TO FIRE
OFF TO THE WEST FROM EASTERN COLORADO INTO EASTERN WYOMING ALONG
THE SURFACE INVERTED TROUGH IN THE LATE AFTERNOON HOURS. SOUNDING
PROFILES AND HODOGRAPHS SUGGEST SUPERCELLS INITIALLY WHICH WILL
LIKELY DEVELOP INTO A LINE IN TIME. THIS WILL PROBABLY OCCUR BY
THE TIME CONVECTION REACHES WESTERN NEBRASKA. THIS OUTCOME IS
SUPPORTED BY THE 16.00Z SPC WRF MESOSCALE MODEL. IN THIS
SCENARIO...MAIN THREATS FOR THE LOCAL ARE WOULD BE LARGE HAIL AND
STRONG WINDS OVERNIGHT. CHANCES FOR TORNADOES WILL BE HIGHEST
ACROSS WESTERN NEBRASKA...BUT THIS THREAT SHOULD DIMINISH AS THE
EVENING GOES ON AND THE STORMS CONGEAL INTO A LINE. ALSO...HEAVY
RAIN IS A THREAT AS PRECIPITABLE WATER VALUES APPROACH 150 PERCENT
OF NORMAL /UP TO 1.75 INCHES/ BY 06Z IN AREAS EAST OF HIGHWAY
83. ALTHOUGH THE NAM MAY BE OVERDOING IT A BIT...IT WAS INDICATING
AN AREA OF 4 INCH PLUS QPF VALUES IN THE 00Z TO 06Z TIME OVER
CENTRAL NEBRASKA. IF ANYTHING...SOMETHING TO KEEP IN MIND. MOST
AREAS LOCALLY HAVE BEEN DRY AS OF LATE SO SOME BRIEF HEAVY RAINS
MAY NOT HAVE TOO GREAT OF AN IMPACT. THERE ARE AREAS THOUGH HEAVY
RAINS COULD CAUSE CONCERN...MAINLY ALONG THE NORTH PLATTE RIVER
BASIN.

MAY SEE SOME LINGERING SHOWERS/STORMS INTO THE DAY FRIDAY...BUT
FOR THE MOST PART SUBSIDENCE SHOULD TAKE OVER AS THE SHORTWAVE
TROUGH OVER WYOMING LIFTS INTO NORTH DAKOTA. THIS WILL BRING ABOUT
A MOSTLY DRY FORECAST.

THE NEXT CHANCE FOR RAIN WILL COME SATURDAY MORNING AS ANOTHER
SHORTWAVE MOVES THROUGH THE FLOW. LOW PRESSURE AT THE SURFACE WILL
STAY SOUTH OF THE AREA...WITH A FRONT EXTENDING INTO THE MID
MISSISSIPPI RIVER VALLEY. AS THIS WAVE PASSES...ARE EXPECTING FLOW
OVER THE FRONT TO CREATE SHOWERS AND STORMS ESPECIALLY ACROSS THE
SOUTHERN AND WESTERN PARTS OF THE FORECAST AREA. WILL KEEP CHANCES
FOR RAIN IN THE FORECAST FOR SATURDAY THROUGH SUNDAY AS SEVERAL
WEAK IMPULSES OF ENERGY WILL PASS ACROSS THE CENTRAL PLAINS EVERY
18 HOURS OR SO. WILL LIKELY BE DRY PERIODS MIXED IN...BUT DON/T
HAVE THE CONFIDENCE TO TIME THESE IN AT THIS POINT.

.LONG TERM...MONDAY THROUGH WEDNESDAY

A RATHER STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL
PLAINS EARLY NEXT WEEK THEN CROSS INTO THE NORTHERN MINNESOTA AT
MID-WEEK. AS THIS PASSES...SHOWERS AND STORMS ARE POSSIBLE THROUGH
MUCH OF THESE LATER PERIODS OF THE FORECAST. ALSO...MODELS ARE
INDICATING SOME COOLER AIR WILL BE PULLED SOUTHWARD ON THE
BACKSIDE OF THIS SYSTEM WHICH WOULD LEAD TO BELOW NORMAL
TEMPERATURES FOR THE FIRST HALF OF NEXT WEEK AND HAVE TRENDED THE
FORECAST IN THIS DIRECTION.

&&

.AVIATION...

CURRENT CLUSTER OF SHOWERS AND STORMS EXITED THE KLBF TERMINAL AS
OF  08Z. VFR CIGS TO PREVAIL IN WAKE OF SYSTEM WITH WINDS
EXPECTED TO BACKING TO THE SOUTHEAST ONCE AGAIN IN THE NEXT HOUR
OR TWO. FOCUS FOR THE KLBF AND KVTN TERMINALS WILL BE THIS
EVENING/OVERNIGHT AS STRONG DISTURBANCE SHOULD TRIGGER SCATTERED
STRONG TO SEVERE THUNDERSTORMS NORTH OF WARM FRONT...WHICH IS
FORECAST TO EXTEND ACROSS SOUTHERN NEBRASKA AND THE SOUTHERN
PANHANDLE. CURRENT TAFS FOR 2SM +TSRA AFTER 02Z FOR KLBF AND 05Z
FOR KVTN LOOK REASONABLE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE...AND WILL EVALUATE FOR POSSIBLE INCLUSION IN UPCOMING
TAFS.

&&

.HYDROLOGY...

SLIGHT RISES IN FLOWS ON THE NORTH PLATTE RIVER ABOVE LAKE
MCCONAUGHY CAN BE EXPECTED INTO THIS WEEKEND. SNOW MELT CONTINUES
OVER THE SOURCE REGION OF THE NORTH PLATTE RIVER AND WILL DO SO
FOR THE NEXT SEVERAL WEEKS...THEREFORE RELEASES FROM UPSTREAM
RESERVOIRS IN WYOMING WILL REMAIN HIGH. BELOW LAKE MCCONAUGHY...NO
INCREASED RELEASES ARE PLANNED BELOW LAKE MCCONAUGHY THIS WEEK
WITH THE STAGE EXPECTED TO REMAIN STEADY NEAR 7.5 FEET WITH MAJOR
FLOODING TO CONTINUE. FOR THE PLATTE RIVER NEAR BRADY...A STEADY
STAGE NEAR 7.9 FEET IS FORECAST THROUGH SUNDAY WITH MINOR FLOODING
TO CONTINUE. WILL MONITOR THE SOUTH PLATTE RIVER IN THE DAYS AND
WEEKS TO COME...SINCE HIGHER FLOWS FROM THE SOUTH PLATTE COULD
CAUSE SIGNIFICANT RISES INTO THE MAINSTEM PLATTE NEAR
BRADY...ESPECIALLY IF HEAVY RAINFALL WERE TO OCCUR IN THE SOUTH
PLATTE RIVER BASIN IN THE NEXT FEW DAYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION/HYDROLOGY...KAR
Hazardous weather outlook, Jun 15, 3:09 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT WED JUN 15 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-162115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
409 PM CDT WED JUN 15 2011 /309 PM MDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT IS POSSIBLE AFTER MIDNIGHT TONIGHT FOR
AREAS EAST OF VALENTINE THROUGH OGALLALA. THE STRONGEST STORMS
MAY CONTAIN BRIEF HEAVY RAIN AND SMALL HAIL TO THE SIZE OF NICKELS.

FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER AND ON THE
PLATTE RIVER AT BRADY. SNOW MELT IN THE HIGH ROCKIES OF COLORADO
AND WYOMING WILL CONTINUE TO KEEP RIVERS ELEVATED THROUGH THE
COMING WEEKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WARM FRONT IS FORECAST TO EXTEND NEAR THE NEBRASKA AND KANSAS
BORDER FROM A LOW PRESSURE CENTER IN EASTERN COLORADO. SEVERE
THUNDERSTORMS CONTAINING LARGE HAIL...DAMAGING WIND GUSTS AND
POSSIBLY ISOLATED TORNADOES ARE POSSIBLE NORTH OF THIS WARM FRONT.
THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY OVER MUCH OF THE REGION.

A NEAR DAILY CHANCE OF THUNDER CAN BE EXPECTED THROUGHOUT THE WEEK
END. SOME OF THE STORMS WILL LIKELY BE SEVERE AS A WARM AND HUMID
AIR MASS REMAINS IN PLACE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 16, 3:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 AM CDT THU JUN 16 2011

NEZ059-161000-
LINCOLN NE-
419 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 500
AM CDT...

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DICKENS...OR 18 MILES NORTH OF HAYES
CENTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DICKENS...
  WELLFLEET...
  HIGHWAY 83 MILE MARKER 60...
  HIGHWAY 83 MILE MARKER 70...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The radar

The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
June 16, 4:00 AM CST
Where
Lincoln County, 11.93 mi N of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.920, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308315.